DEFINITION OF THE TUMOR LYSIS SYNDROME
In the current classification system of Cairo and Bishop, the tumor lysis syndrome can be classified as laboratory or clinical. Laboratory tumor lysis syndrome requires that two or more of the following metabolic abnormalities occur within 3 days before or up to 7 days after the initiation of therapy: hyperuricemia, hyperkalemia, hyperphosphatemia, and hypocalcemia. Clinical tumor lysis syndrome is present when laboratory tumor lysis syndrome is accompanied by an increased creatinine level, seizures, cardiac dysrhythmia, or death. A few refinements could improve this classification. First, it should be stipulated that two or more metabolic abnormalities be present simultaneously, because some patients may present with one abnormality, but later another one may develop that is unrelated to the tumor lysis syndrome (e.g., hypocalcemia associated with sepsis). Second, in contrast to Cairo and Bishop’s definition, a 25% change from baseline should not be considered a criterion, since such increases are rarely clinically important unless the value is already outside the normal range. Third, any symptomatic hypocalcemia should constitute clinical tumor lysis syndrome. Our kopatient met the criteria for laboratory tumor lysis syndrome when he returned to the emergency department, and he met the criteria for clinical tumor lysis syndrome the next day, when his creatinine level increased from 1.0 mg per deciliter to 2.1 mg per deciliter (185.6 μmol per liter).
Definitions of Laboratory and Clinical Tumor Lysis Syndrome.
|Metabolic Abnormality||Criteria for Classification of Laboratory Tumor Lysis Syndrome||Criteria for Classification of Clinical Tumor Lysis Syndrome|
|Hyperuricemia||Uric acid >8.0 mg/dl (475.8 μmol/liter) in adults or above the upper limit of the normal range for age in children|
|Hyperphosphatemia||Phosphorus >4.5 mg/dl (1.5 mmol/liter) in adults or >6.5 mg/dl (2.1 mmol/liter) in children|
|Hyperkalemia||Potassium >6.0 mmol/liter||Cardiac dysrhythmia or sudden death probably or definitely caused by hyperkalemia|
|Hypocalcemia||Corrected calcium <7.0 mg/dl (1.75 mmol/liter) or ionized calcium <1.12 (0.3 mmol/liter)†||Cardiac dysrhythmia, sudden death, seizure, neuromuscular irritability (tetany, paresthesias, muscle twitching, carpopedal spasm, Trousseau’s sign, Chvostek’s sign, laryngospasm, or bronchospasm), hypotension, or heart failure probably or definitely caused by hypocalcemia|
|Acute kidney injury‡||Not applicable||Increase in the serum creatinine level of 0.3 mg/dl (26.5 μmol/liter) (or a single value >1.5 times the upper limit of the age-appropriate normal range if no baseline creatinine measurement is available) or the presence of oliguria, defined as an average urine output of <0.5 ml/kg/hr for 6 hr|
When cancer cells lyse, they release potassium, phosphorus, and nucleic acids, which are metabolized into hypoxanthine, then xanthine, and finally uric acid, an end product in humans . Hyperkalemia can cause serious — and occasionally fatal — dysrhythmias. Hyperphosphatemia can cause secondary hypocalcemia, leading to neuromuscular irritability (tetany), dysrhythmia, and seizure, and can also precipitate as calcium phosphate crystals in various organs (e.g., the kidneys, where these crystals can cause acute kidney injury). Uric acid can induce acute kidney injury not only by intrarenal crystallization but also by crystal-independent mechanisms, such as renal vaso-constriction, impaired autoregulation, decreased renal blood flow, oxidation, and inflammation. Tumor lysis also releases cytokines that cause a systemic inflammatory response syndrome and often multi organ failure.